Health QuestionsCategory: QuestionsProvigil and Side Effects
Hello_Kitty asked 3 years ago

Hi! I suffer from depression. I seemed to be “pooping out” on my Celexa, so my doctor increased my dosage from 20mg to 40mg. After three weeks, that didn’t seem to have too much of an effect. Because one of my major symptoms of my depression is my tendency to spend, say, all weekend in bed, and being unable to go longer than a four hours with a nap, my Psychiatrist wanted to try Provigil. He gave me samples of 200mg with instructions to take one each morning and reduced the Celexa to 20 mg.
 
The first morning, I took the 200mg and was actually able to get out of bed. Unfortunatley, I felt kind of nervous, and well, bad. For the first day in recent memory, I was able to go the whole day without naps, etc. But I was frightened because of the anxiety. I took 1.5 mg of Xanax throughout the day.  
 
The second day I took 100mg to get me out of bed, and another 100 mg about an hour afterward. The anxiety was greatly decreased but I felt weird — like “what am I going to do with all this time that I have now that I am awake.” My depression didn’t seem all that much better — I felt awful having to go to Target to go shopping. Also, I had a strange “subdued” feeling.  
 
 
Also on the second day I had to drink a cup of coffee which was a huge mistake. I started freaking out with anxiety again. I took .5mg of Xanax. Then I started feeling better.  
 
These first two days, taking the Provigil, I have been able to go to the gym — only for 20 minutes, but a HUGE improvement over my inability to walk over to the gym (it is right next door to my apartment building — part of the clubhouse). I still feel kind of unmotivated to do the things I need to do — chores and school work.  
 
My questions are  
 
1) Will the weird anxiety side effects go away?
 
2) Does it take some time for the mood brightening effects to start?
 
3) I am extremely sensitive to any kind of stimluant — has anyone else with this quality taken Provigil?
 
Thanks!

3 Answers
Kassiane answered 3 years ago

Re: Provigil and Side Effects
1. Possibly. Depends on your other meds and brain-ness.
2. For me, within 2 days. I’m an ultrafast responder, and extraordinarily slow metabolizer, so this meant when I was on it if I didn’t take it by 9AM I couldn’t take it.
3. Me. I get nuts on DECAF coffee (there’s still a touch of caffeine in there) and I was ok with 100mg Provigil.
 
Kassiane

Kassiane answered 3 years ago

Re: Provigil and Side Effects
Oh yeah. On the anxiety front, caffiene isn’t going to help (as you discovered). Exercise probably IS going to help both the anxiety and the depression (speaking from personal experience-I’m a gymnast, exercise is key for me).
 
The depression thing it may or may not hit, because it’s mainly for keeping people awake (narcolepsy is the official indication). For us bipolar types it’s a good off label antidepressant because anything strong enough to be an OFFICIAL antidepressant is way strong enough to kick us manic. For unipolar depression, I think it’s only an add-on for lethargy and such.
 
I forgot to put this in the first post because I had a serious ADHD moment. Oops.
 
Kassiane

Hello_Kitty answered 3 years ago

Re: Provigil and Side Effects
Thank you, Kassiane. That helped a lot! No more coffee for me!